Hail, Roseau
- When
- August 24, 6:15 PM CST
- Where
- Roseau County, 5.83 mi SW of Swift
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.810, -95.320
Several severe thunderstorms occurred around the Lake of the Woods.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several severe thunderstorms occurred around the Lake of the Woods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 5:02 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 602 PM CDT SAT AUG 24 2013 .UPDATE... ISSUED AT 605 PM CDT SAT AUG 24 2013 THERE ARE STILL SOME STRONG STORMS IN THE NORTHERN VALLEY WITH VERY HEAVY RAIN UNDER STRONGER CORES. WE HAVE CANCELLED THE SOUTHERN PORTION OF THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT...WITH A STRONG CAP STILL IN PLACE HERE. EXPECT CONVECTION IN THE NORTH TO SLOWLY SHIFT TO THE EAST OVERNIGHT...AS THE LLJ INCREASES TO 50 KT INTO NW MN. THERE COULD BE THE CONTINUATION OF STRONG STORMS THROUGH A PORTION OF THE OVERNIGHT AS THE LLJ INCREASES...ALTHOUGH CIN WILL BE EVEN STRONGER OVERNIGHT SO OVERALL COVERAGE MAY BE LIMITED BY THIS...EVEN WITH VERY STRONG INSTABILITY AND CAPES OVER 3000 J/KG. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 212 PM CDT SAT AUG 24 2013 ABBREVIATED DISCUSSION WITH POTENTIAL SEVERE WEATHER REMAINDER OF THE AFTERNOON INTO THE EVENING. CONVECTION ACROSS CENTRAL ND INTO NE ND WILL CONTINUE TO PROPAGATE NE...POSSIBLY E REMAINDER OF AFTERNOON WITH SOME SOUTHWARD DEVELOPMENT POSSIBLE AS UPSTREAM SURFACE BOUNDARY APPROACHES. COVERAGE SOUTH OF ROUGHLY HIGHWAY 200 NOT CLEAR SO WITH WARM MID LEVEL TEMPERATURES/CAP. WILL MAINTAIN HIGHEST POPS ACROSS THE NE ND/NW MN AREA THROUGH THE EVENING. DEWPOINTS IN THE MID 60S TO LOWER 70S SO WILL BE A WARM MUGGY NIGHT. MAINTAINED SOME LOW POPS INTO SUNDAY AM DEPENDENT ON HOW LONG CONVECTION HANGS AROUND EXITING BOUNDARY HOWEVER SHOULD BE CONFINED TO THE AM WITH WAVE LIFTING NE. REMAINDER OF DAY SHOULD BE DRY...HOT AND HUMID AND WILL AGAIN BE MONITORING FOR HEAT ADVISORY POTENTIAL. SUNDAY NIGHT WILL CONTINUE TO BE WARM AND HUMID. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 212 PM CDT SAT AUG 24 2013 MONDAY WILL LIKELY BE ANOTHER DAY WITH POTENTIAL FOR HEAT ADVISORY CONDITIONS ACROSS THE SOUTH ALTHOUGH TEMPERATURES MAY BE A TAD COOLER. COLUMN REMAIN WARM AND DEWPOINTS WILL BE HIGH. TEMPERATURES WILL BE CLOSE TO WHAT WE HAVE BEEN SEEING. NEXT CHANCE FOR CONVECTION WILL BE MONDAY NIGHT AS NEXT WAVE RIDES OVER CREST OF RIDGE. .LONG TERM (TUE NIGHT THROUGH SATURDAY)... BROAD UPPER RIDGE CENTERED OVER SOUTHERN HIGH PLAINS LIKELY TO PERSIST THROUGH THE EXTENDED PERIOD WITH SEVERAL RIPPLES MOVING THROUGH NORTHERN PERIPHERY PROVIDING PCPN CHANCES FOR THE NORTHERN PLAINS. GFS A BIT WETTER THAN THE LATEST ECMWF BUT BOTH MODELS DO FAVOR THE WEDNESDAY NIGHT THROUGH THURSDAY TIME FRAME FOR THE BEST POP CHANCES. THE STABLE UPPER AIR PATTERN WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH NEXT WEEKEND...WITH DAYTIME HIGHS RUNNING WELL && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 605 PM CDT SAT AUG 24 2013 EXPECT VFR CONDITIONS WITH WINDS SHIFTING MORE NW BY SUNDAY AFTERNOON. THERE COULD BE SOME SHOWERS/THUNDER MAINLY IN THE NORTH OVERNIGHT...AND WILL ONLY MENTION AT THE KBJI TAF WITH THE 00Z TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 601 AM CDT SAT AUG 24 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 601 AM CDT SAT AUG 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING MAINLY EAST OF THE RED RIVER. STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT COULD PRODUCE LIGHTNING AND BRIEF DOWNPOURS. SOUTHERLY WINDS WILL CONTINUE TO BRING WARM MOIST AIR INTO THE REGION TODAY. HIGH TEMPERATURES WILL CLIMB INTO THE 90S IN MANY AREAS. WITH HIGH HUMIDITIES...HEAT INDEX VALUES COULD CLIMB INTO THE 98 TO 100 DEGREE RANGE FOR A FEW HOURS THIS AFTERNOON...ESPECIALLY IN SOUTHEASTERN NORTH DAKOTA. MORE SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO THE EVENING...MAINLY NORTH OF THE HIGHWAY 200 CORRIDOR. WARM MOIST AIR WILL BECOME UNSTABLE THIS AFTERNOON...AND AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION FROM THE NORTHERN ROCKIES WILL HELP DEVELOP THUNDERSTORMS BEGINNING IN THE DEVILS LAKE BASIN LATE THIS AFTERNOON AND EVENING AND SPREADING EASTWARD OVERNIGHT. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. HOW SEVERE THE STORMS WILL BE IS UNCERTAIN AT THIS POINT. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
259 PM CDT SAT AUG 24 2013
NDZ006-007-015-242100-
CAVALIER ND-RAMSEY ND-TOWNER ND-
259 PM CDT SAT AUG 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN TOWNER...
NORTHWESTERN RAMSEY AND CAVALIER COUNTIES UNTIL 400 PM CDT...
AT 254 PM CDT...THERE ARE THUNDERSTORMS ALONG A LINE EXTENDING
FROM 13 MILES NORTH OF LANGDON TO 18 MILES NORTHEAST OF CANDO TO
15 MILES NORTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN.
THE STORMS WILL BE NEAR...
MOUNT CARMEL AROUND 305 PM CDT.
DRESDEN AND ALSEN AROUND 310 PM CDT.
HAMPDEN AND LANGDON AROUND 315 PM CDT.
LOMA AND DERRICK AROUND 325 PM CDT.
THE STORMS MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4900 9794 4873 9796 4857 9825 4827 9894
4862 9897 4900 9880 4901 9875
TIME...MOT...LOC 1957Z 249DEG 27KT 4896 9839 4865 9884
4833 9885
JKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 PM CDT SAT AUG 24 2013
MNZ004-007-NDZ008-016-242215-
EASTERN WALSH COUNTY ND-KITTSON MN-PEMBINA ND-WEST MARSHALL MN-
420 PM CDT SAT AUG 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH...WESTERN
MARSHALL...EASTERN PEMBINA AND KITTSON COUNTIES UNTIL 515 PM CDT...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PEMBINA TO MINTO...MOVING TO THE EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.
THE STORMS WILL BE NEAR...
PEMBINA...WARSAW AND POLAND AROUND 425 PM CDT.
DRAYTON...ST. VINCENT AND NOYES AROUND 430 PM CDT.
ROBBIN AROUND 435 PM CDT.
MATTSON...HUMBOLDT AND BIG WOODS AROUND 440 PM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 161 AND 216...
THE STORMS MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4819 9642 4820 9746 4899 9754 4901 9738
4901 9642
TIME...MOT...LOC 2120Z 257DEG 29KT 4893 9731 4826 9731
JKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 600 PM CDT SAT AUG 24 2013 MNZ004-242330- KITTSON MN- 600 PM CDT SAT AUG 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON COUNTY UNTIL 630 PM CDT... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES EAST OF PEMBINA...OR 40 MILES NORTHEAST OF GRAFTON...MOVING TO THE NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM WILL BE NEAR... RURAL NORTHERN KITTSON COUNTY THROUGH 630 PM CDT RURAL NORTHEASTERN KITTSON COUNTY THROUGH 630 PM CDT BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4885 9702 4900 9712 4901 9711 4900 9641 TIME...MOT...LOC 2300Z 247DEG 33KT 4896 9695 JK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 PM CDT SAT AUG 24 2013
MNZ004>006-250045-
KITTSON MN-LAKE OF THE WOODS MN-ROSEAU MN-
647 PM CDT SAT AUG 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU...EASTERN KITTSON AND
NORTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 745 PM CDT...
AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF
GREENBUSH TO KARLSTAD TO 7 MILES SOUTHEAST OF ROSEAU...MOVING TO THE
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
THE STORMS WILL BE NEAR...
MALUNG AROUND 655 PM CDT.
LEO AROUND 700 PM CDT.
GREENBUSH AND HAUG AROUND 705 PM CDT.
SWIFT AROUND 715 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4933 9482 4932 9480 4917 9478 4890 9468
4855 9521 4855 9668 4895 9671 4901 9651
4901 9516 4935 9517 4936 9490
TIME...MOT...LOC 2347Z 238DEG 30KT 4885 9638 4859 9641
4879 9559
JKThe Fargo/Grand Forks radar (KMVX), 206 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Multiple 20 to 30 foot tall trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466897, 466901, 466898, 466899, 466900.